Q. I have urticaria for a long time. Will steroids alleviate my symptoms? Please help.

Answered by
Dr. Sandeep Golla
and medically reviewed by Dr. Sneha Kannan
This is a premium question & answer published on Aug 30, 2020

Hello doctor,

I am a 78 years old male. I have urticaria (hives) for a long time. I have been to local dermatologists many a time in the past few years. I have been taking one tablet of Allegra 180 daily for the past year. I have used and still using many creams, such as Evion, Flucort, vitamin E ointment, and many others intermittently over the past many years. I am not seeking a cure for my problem because I know it cannot be cured entirely, but it has to be managed.

In the last few weeks, I have developed a peculiar problem. When I am awake, I avoid scratching the itching skin. When I go to sleep at night, I wear knee-length socks, a long-sleeved shirt, and cotton gloves. However, while asleep, I scratch despite wearing those coverings because I push the cloth coverings aside without realizing it. When the pain from scratching reaches a level to wake me up, I will start applying moisturizer and rearrange the coverings. After a few minutes, I go back to sleep. Some nights, I will not get up again in the night, and sometimes I will get up the second time and go through the whole rigmarole.

Because of COVID-19, my sons have locked me down in my room without allowing me to go out of the house. To while away time, I am surfing the internet for a few hours every day. In one of the sites, I read that a limited time-bound usage of steroid ‘Prednisone’ may alleviate the itch. I then remembered a health incident that happened to me more than eight years back. I developed a continuous dry cough for days. I then consulted ENT specialist. She prescribed many a test, including a chest CT scan. She then prescribed Prednisone. It was a five-day regimen. For the first two days, I was prescribed a certain dosage of tablets. For the next two days, my dosage per day was halved. On the fifth day, I took only one pill. Believe it or not, my cough vanished.

I remember that my elders used to call that cough as a dog’s cough.

My query is, whether Prednisone or any other similar steroid will alleviate symptoms of my urticaria. If it can, will you please prescribe me the regimen of such medication. How many days need I take the tablets? Should I take 5 mg, 10 mg, or any other? If you cannot ethically prescribe steroids without examining me, it is fine to disregard my request.

#

Hello,

Welcome to icliniq.com.

Your concern is chronic urticaria. Usually, chronic urticaria is due to dry skin and dust allergy. There are many causes of urticaria like food, medication, dust, pets, or hair dye. In a few cases, it is idiopathic, meaning it has no cause.

Steroids only give you temporary relief with a lot of side effects at this time. I do not want to complicate. I will suggest a simple treatment plan. Use a vacuum cleaner for dusting, if possible. If your mattress is more than five years old, please change it.

Identify any possible triggers, like:

  • Animal protein, such as chicken, mutton, fish, prawns, paneer.
  • Carrot, beetroot, potato, sweet potato, groundnuts, and drumsticks.
  • Colored food like sauce, pickles, and alcohol.
  • Wheat items like bread and biscuits.

These are everyday food items that are culprits for many patients. Try to avoid these food items for ten days and then after, start having one after another and try to identify the possible trigger. The list is vast and highly individualized.


Was this answer helpful?

 | 

Related Questions:
Why do I get hives and swellings on eating mangoes?

.. to identify which part of the mango are you allergic to and avoid it. Is it the juice or for the peal? Also, any particular variety of mango needs to be identified like banganapalli, alphonso, etc. If recurring with all the variety of mangoes then...   Read full

Role of Biologics (Omalizumab) in Chronic Urticaria

It can be used in a patient who does not respond to approved doses of H1 antihistamines ...   Read full

How to identify the cause of allergy?

.. read your query in detail and do understand your concern .. ...   Read full

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


I developed hives on my tattoo. Please help.

Query: Hi doctor, When I was younger, I was allergic to everything. Now, I have been suffering from the pollen allergy syndrome and fairly bad seasonal allergies. Three months ago, I got my first tattoo. It looks beautiful and healed wonderfully. After getting a tattoo, I noticed seven hives on my legs on ...  Read Full »

How to treat papular urticaria in a small kid?

Query: Hello doctor, This query is regarding my baby boy’s health. He is 18 months old and recently had his varicella shot last month. Last week, he suddenly started shouting in the middle of his sleep and kept scratching his forehead and neck region. When checked two mosquitoes were near him and ha...  Read Full »

My wife has urticaria. Please help.

Query: Hello doctor, My wife has been getting a rash which the doctor has termed as urticaria. What could have caused this? I feel she could be having a yeast intolerance. Please help.  Read Full »

Also Read


Sinusitis - Causes, Symptoms and Treatment
Sinusitis is the infection of the air cavities within the nasal passages. Normally, the healthy sinuses are filled with ...  Read more»
Asthma and Its Rising Incidence
This article explains about asthma and its causes. It also focuses on the benefits of starting early treatment to lead a...  Read more»
Parkinson's Disease: Historical Aspects and Current Treatment Approaches
This article discusses the historical aspects of Parkinsonism and, the evidence based approaches currently available for...  Read more»

Ask your health query to a doctor online?

Ask a Dermatologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website are not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.